Conflicts of Interest or Bribery–what about the patient?

Millions of dollars in rebates from drug companies to doctors for the use of Aranesp and Epogen are reported in the Times today.

From Marketwatch–“Federal laws bar drug companies from paying doctors to prescribe medicines that are given in pill form and purchased by patients from pharmacies, but companies can rebate part of the price that doctors pay for drugs, like the anemia medicines, which they dispense in their offices as part of treatment. The anemia drugs are injected or given intravenously in physicians’ offices or dialysis centers. Doctors receive the rebates after they buy the drugs from the companies. But they also receive reimbursement from Medicare or private insurers for the drugs, often at a markup over the doctors’ purchase price, the Times reported.”

Adding insult to injury the drugs have been found to have unexpected untoward effects:

From the Times–“Yesterday, the Food and Drug Administration added to concerns about the drugs, releasing a report that suggested that their use might need to be curtailed in cancer patients. The report, prepared by F.D.A. staff scientists, said no evidence indicated that the medicines either improved quality of life in patients or extended their survival, while several studies suggested that the drugs can shorten patients’ lives when used at high doses. Yesterday’s report followed the F.D.A.’s decision in March to strengthen warnings on the drugs’ labels.”

These drugs account for 10 billion dollars a year in medical expenditures and have no effect on the quality of life or survival. It’s not difficult to imagine how this could happen!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s